Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 264, NWS Dodge City, KS

September 8, 2025Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2025, 7:00 PM CDT for Barber County, Comanche County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2025, 7:00 PM CDT (00:00 UTC)
Expired
Sep 8, 2025, 7:30 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 4:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS53 KDDC 090000
SVRDDC
KSC007-033-090030-
/O.NEW.KDDC.SV.W.0264.250909T0000Z-250909T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
700 PM CDT Mon Sep 8 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...
  Southeastern Comanche County in south central Kansas...

* Until 730 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located near Aetna, moving
  south at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Aetna around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 9909 3711 9888 3701 9875 3700 9878
      3700 9908
TIME...MOT...LOC 2359Z 341DEG 27KT 3711 9900 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BENNETT
1 follow-up statement
151 
WWUS53 KDDC 090022
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
722 PM CDT Mon Sep 8 2025

KSC007-033-090031-
/O.EXP.KDDC.SV.W.0264.000000T0000Z-250909T0030Z/
Barber KS-Comanche KS-
722 PM CDT Mon Sep 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES WILL EXPIRE AT 730 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3709 9909 3711 9888 3701 9875 3700 9878
      3700 9908
TIME...MOT...LOC 0021Z 341DEG 27KT 3696 9894 

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:22 PM CDT, 38 minutes earlier. Its key messages:

  • Storms potential tonight... very uncertain still
  • More storm potential tomorrow
  • Drier midweek
Area forecast discussion, Sep 8, 6:22 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
622 PM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Storms potential tonight... very uncertain still

- More storm potential tomorrow

- Drier midweek

&&

.DISCUSSION...
Issued at 300 PM CDT Mon Sep 8 2025

The early morning storms have lingered longer than previously thought.
This could have an impact on storm potential for this evening. The
two main ways are if the storms will impact CAPE at all. The second
is if the storms will lay out an outflow boundary that could trigger
an evening isolated storm or two. The CAMs are all over the place
with storm potential and location. Some of the CAMs have zero storms
at all. I could see this potential. If a storm does develop, there
is enough shear for an isolated supercell. The main threat would
be very large hail (2-4") should a supercell sustain itself. SPC
has a 2% tornado, but Kansas tornadoes in September are very rare...
seems dubious. Since this is such a low confidence forecast, have
broadbrushed 20% pops across the FA. The good news is that the rest
of the 99% FA should see nothing and no impacts.

Storm coverage tonight could potential impact coverage tomorrow. Therefore,
another low confidence forecast in storm development and location
exists for tomorrow. Have broadbrushed 20% across the FA for tomorrow.
Some of the storms could be strong or even severe, if they develop
in the first place. Otherwise, highs Tuesday will be well into the
80s. A few 90F readings cannot be ruled out across the Oklahoma border.

Cannot rule out isolated storm coverage Wednesday evening. Again,
storm development and location still remains very uncertain in this
flow pattern. The NBM pops are fine for now. Otherwise, highs will
be very warm with values in the upper 80s to around 90F. Lows will
be mild and in the 60s heading into Thursday morning.

Both the deterministic models as well as their ensemble counterparts
show shortwave ridging for Thursday. This would support the notion
of a dry forecast. Highs should peak into the lower 90s under this
mid level ridge. Lows in the morning will continue to be mild with
values in the 60s.

By next weekend, an upper level wave may start to approach the area
from the west and northwest. This would reintroduce pops and storms
chances back in the forecast. Some good news is that we could potentially
see cooler highs as these storm chances linger through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 621 PM CDT Mon Sep 8 2025

Isolated thunderstorms are expected in the Dodge City and
Liberal areas until 02Z Tuesday with ceilings between 5000 and
10000ft AGL. As these storms move south and east of the TAF
sites by sunset the ceilings will improve to 10000ft AGL or
higher. Winds over the next 24 hours will stay south southeast
at 10 to 15 knots as the surface boundary will stay nearly
stationary across far western Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Burgert
Hazardous weather outlook, Sep 8, 2:06 AM CDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
206 AM CDT Mon Sep 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
206 AM CDT Mon Sep 8 2025 /106 AM MDT Mon Sep 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening
favoring areas south and east of Dodge City. Primary hazards will
be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms, some potentially severe, is
possible Tuesday afternoon and evening. While spatiotemporal
discrepancies between guidance members decreases confidence, the
highest probability of thunderstorms exists west of US-283.
Primary hazards will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Sep 8, 5:39 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
539 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Ashland                 37.19N 99.77W
09/08/2025  M3.00 Inch       Clark              KS   Public

&&
Local storm report, Sep 8, 6:12 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
612 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Ashland                 37.19N 99.77W
09/08/2025  M4.00 Inch       Clark              KS   Public

            Measured about 3.5 inches.

&&
Special weather statement, Sep 8, 6:13 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT Mon Sep 8 2025

KSZ080-089-090-090000-
Barber KS-Kiowa KS-Comanche KS-
613 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIOWA...WEST
CENTRAL BARBER AND NORTHEASTERN COMANCHE COUNTIES THROUGH 700 PM
CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Kiowa,
west central Barber and northeastern Comanche Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3736 9917 3744 9904 3732 9882 3717 9900
TIME...MOT...LOC 2313Z 320DEG 11KT 3736 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BENNETT
Local storm report, Sep 8, 6:14 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
614 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             4 S Ashland             37.13N 99.77W
09/08/2025  M4.00 Inch       Clark              KS   Public

            Measured 3.5 inches.

&&
Local storm report, Sep 8, 6:45 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
645 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             9 ESE Wilmore           37.28N 99.07W
09/08/2025  M2.75 Inch       Comanche           KS   Emergency Mngr

&&
Local storm report, Sep 8, 6:52 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
652 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Minneola                37.44N 100.01W
09/08/2025  M1.00 Inch       Clark              KS   Public

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.